... My doctor thinks I may be Bipolar level 2 due to my extreme reaction to Cymbalta which he put on for chronic pain. There are other symptoms that are leading him to that as well but I have been dealing with constantly increasing pain in the last few years and wonder if that is just my Osteoarthritis and Osteopenia or is it also part of Bipolar disorder?
Does untreated Bipolar disorder cause physical pains?
- 15 Mar 2013 by lady2882
- 23 November 2016
- cymbalta, depression, bipolar disorder, osteoarthritis, pain, back pain, chronic pain, doctor, chronic
Added 15 Mar 2013:
Thankfully my doctor hates it when a patient is suffering and he doesn't know why. He has done complete blood workup on me 3 times in the last year and a half and has repeated several of those test every 2 months just in case. If it could be found in my blood I am sure that he would have found it. There has been some interesting possibilities but followup tests have been negative.
I have had bone density scan, whole body scan and MRI on lower back and hips which is why I know I have Osteoarthritis, Osteopenia and 2 compressed vertebrae but no explanation for the pain I am in.
Dear "Lady" 2882,
Unless you have SEVERE Osteoarthritis in numerous joints, I have no idea where your pains are located.
Of course, there is a Mind/Body connection in which a Bipolar disorder COULD aggravate pain coming from a physical and exacerbated by a psychological source. Without a clearer understanding of your "extreme reaction" to Cymbalta, I doubt this is a medication that would treat "chronic pain" of the severity you describe as "constantly increasing".
Suggestion: Go to "WebMD dot com" and review all the symptoms related to Cymbalta to determine if you had ANY reactions that are specified for that medication.
What type of doctor is treating you? Is he/she a specialist of any kind? Unless he is a psychiatrist or trained in Pain Management, I would take his diagnosis of being "Bipolar" with a "grain of salt". My sister is Bipolar. During her childhood forward, she was either "down" or "up" in her moods. Are you like that? If not, I would seek out another physician (i.e. a rheumatologist for the Osteoarthritis; a psychiatrist for evaluation of and potential treatment of Bipolar disease, etc.).
Please let me know how it goes, K?
P.S. - Osteopenia is the beginning phase of Osteoporosis and I highly doubt it would be a source of pain. I have it, too, and my mother had "full blown" Osteoporosis. This condition just causes us to have brittle, bones that fracture easily.
Dear Lady 2882,
I was mistaken in my response to you about Cymbalta. This drug does seem to help people with severe, chronic pain. Your doctor's initial diagnosis of Bipolar disorder may be correct, yet I would still follow through on getting another opinion as to the many reasons you may had an extreme reaction to Cymbalta. Your situation is such that taking Cymbalta while having Bipolar disorder, is NOT recommended. Therefore, your doctor may be correct; yet, I would definitely not try to use this drug again until a thorough psychlogical evaluation is performed on you. Sorry for the mistake. Hope you can get the specific help you most assuredly need.
I am not surprised that you had such reaction. Sometimes it happens that way. For several years, I took Cymbalta without issue. Then it no longer worked for me. I recently tried going back on Lyrica for my fibro pain. It knocked me for a loop! I had to quit using either one.
Im sure your doctor visit will help you clear up the confusion. Just remember, hon, you are NOT alone! I promise you that! Im here for you!
I had a similar reaction to Cymbalta but I would tell you that simply having this reaction would not be a diagnosis of bipolar
While I was deployed Cymbalta was one of the drugs we did not prescribe
The pain that you are in could be fibromyalgia or just undiagnosed nerve pain
Don't give up on finding the problem. If this Dr can't help you go to another. I would get a consult from a board certified pain management dr
One question.. Have you ever tried Neurontin?
while bipolar disorder can have multiple manifestations, chronic pain is not a hallmark of Bipolar disorder. However, in the manic phase individuals can engage in strenous activities which might bring on or increase underlying pain. Please schedule an appointment with a Psychiatrist & discuss your concerns with him/her. Perhaps they can recommend an alternation of your medication which might help determine the cause & potentially treat your chronic & severe pain.
Madhup Joshi, MD
- Cymbalta Information for Consumers
- Cymbalta Information for Healthcare Professionals (includes dosage details)
- Side Effects of Cymbalta (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 12 Dec 2012 • 6 answers
Back Pain - My mother inlaw was givin cymbalta for back and leg pains but the pill is generally used
Posted 1 Mar 2013 • 4 answers
Posted 16 Oct 2014 • 2 answers
Posted 8 Jun 2016 • 2 answers
Posted 7 Nov 2016 • 2 answers